South Dakota, 2015

Flood in South Dakota, May 18 to 31, 2015

May 18 to 31, 2015 · NWS ABR · 1 event in 1 county or zone

Heavy rains across the region from a low pressure system brought the James River near Columbia to above flood stage on May 18th. 4 feet on May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rains across the region from a low pressure system brought the James River near Columbia to above flood stage on May 18th. The river went above the flood stage of 13 feet rising to 14.4 feet on May 22nd. Some flooding of agricultural land occurred. The James River continued to flood into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 18, 12:13 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 18, 12:13 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT MON MAY 18 2015

.UPDATE...
ISSUED AT 106 AM CDT MON MAY 18 2015

FORECAST/PRODUCTS HAVE BEEN UPDATED TO REFLECT 06Z EXPIRATION OF
THE WIND ADVISORY FOR THE WESTERN HALF OF THE CWA. CLOSE
EXAMINATION OF OBS ACTUALLY SHOW A FEW SITES STILL IN LOW END
CRITERIA BUT EXPECT THESE WINDS TO CONTINUE TO SLOWLY SUBSIDE OVER
THE NEXT COUPLE HOURS AND THESE OBS ARE THE MINORITY. EASTERN
PORTION REMAINS IN EFFECT UNTIL 12Z AS WINDS REMAIN STRONG THERE.
RADAR ECHOES ARE DIMINISHING AND HAVE ADJUSTED POPS/WX. HAD A
ROUND OF LIGHT SNOW HERE IN ABR. NO CHANGES TO FREEZE WARNING THIS
MORNING AS A FEW OBS ARE ACTUALLY IN THE 30 TO 32 DEGREE RANGE
CURRENTLY. SOME PLACES MAY STAY JUST ABOVE 32...BUT FOR WHAT ITS
WORTH WILL LEAVE FREEZE WARNING IN PLACE FOR NOW. WILL EVALUATE
AGAIN LATER THIS MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 343 PM CDT SUN MAY 17 2015

LOW CONTINUES TO DRIFT EAST TODAY/TONIGHT WITH PRESSURE RISES OF
12MB/6 HOURS ALONG WITH STRONG COLD ADVECTION. THE RESULT IS
ADVISORY LEVEL WINDS FOR MORE OR LESS THE WHOLE CWA. AS THE PRESSURE
BUBBLE MOVES THROUGH...WINDS WILL WEAKEN A TAD...BEFORE BETTER
MIXING DEVELOPS WITH SUNRISE MONDAY AM. FOR TEMPERATURES
TONIGHT...READINGS REMAIN ABOVE FREEZING THROUGH CENTRAL
SASKATCHEWAN AND MANITOBA...SO WILL KEEP TEMPS ABOVE FREEZING
OVERNIGHT FOR THE MOST PART...THOUGH GUIDANCE IS GETTING BETTER
ALIGNED WITH 850MB READINGS FALLING INTO THE -5 TO -7C RANGE BY 06Z
TONIGHT...SO WILL NEED TO MONITOR.

TEMPERATURES WILL STRUGGLE TO WARM MONDAY THANKS TO STRATO CU
DEVELOPMENT IN STEEP LOW LEVEL LAPSE RATES. NAM CONTINUES TO SHOW LOW
LEVEL INSTABILITY ALSO RESULTING IN SHOWERS...WHICH COULD BE OF THE
RAIN/SNOW VARIETY.

SURFACE HIGH BUILDS INTO THE REGION OVERNIGHT MONDAY...A LITTLE
FARTHER SOUTH SO THAT MOST OF THE AREA WILL DECOUPLE...LEADING TO
READINGS IN THE 20S. NO HEADLINES AS OF YET WITH WIND HEADLINES
OVERHEAD AND FREEZE HEADLINES TO THE NORTH.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 343 PM CDT SUN MAY 17 2015

THERE IS STILL A LOW END CHANCE OF SEEING SOME LIGHT RAINFALL
OVERSPREADING THE SOUTHWESTERN FORECAST ZONES /HIGHLIGHT THE I-90
CORRIDOR/ ON WEDNESDAY AND THEN SHIFTING SOUTHEASTWARD INTO
WEDNESDAY NIGHT WITH ONE IMPULSE OF SHORTWAVE ENERGY MOVING THROUGH
THE AMPLIFYING UPPER LEVEL FLOW PATTERN. OTHERWISE...THE EXTENDED IS
DRY UNTIL THE WEEKEND WHEN ANOTHER LONGWAVE TROF DEVELOPS OVER THE
WESTERN CONUS AND UPPER LEVEL STEERING FLOW SWITCHES BACK TO A SOUTH-
SOUTHWESTERLY DIRECTION. ONE OR MORE SMALLER/TRANSIENT AREAS OF LOW
PRESSURE WILL LIFT UP INTO THE REGION...BRINGING PRECIP CHANCES BACK
TO THIS CWA. PER 925HPA AND 850HAP THERMAL PROGS...TEMPERATURES
SHOULD BE THE COOLEST AT THE START OF THE PERIOD...BEFORE GRADUALLY
WARMING UP HEADING INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1228 AM CDT MON MAY 18 2015

PRECIP CONTINUES TO AFFECT KABR AND KMBG. RAIN HAS STARTED TO MIX
WITH SNOW. MOST OF THIS PRECIP SHOULD LIFT NORTH OVER THE NEXT FEW
HOURS AS THE COLD CORE LOW IT IS ASSOCIATED WITH MOVES NORTHEAST.
A MIX OF VFR/MVFR CIGS ARE EXPECTED TO AFFECT THE REGION TONIGHT.
CIGS WILL LIFT TO VFR AT ALL SITES EXCEPT KATY THROUGH THE DAY
MONDAY FROM WEST TO EAST. GUSTY WEST TO NORTHWEST WINDS AT 20 TO
35 KTS WILL SHIFT TO THE NORTH ON MONDAY AND DIMINISH BY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FREEZE WARNING FROM 5 AM CDT /4 AM MDT/ TO 9 AM CDT /8 AM MDT/ THIS
     MORNING FOR SDZ003>006-009-010.

     WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR SDZ007-008-011-
     019>023.

MN...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MNZ039-046.

&&

UPDATE...TMT
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...PARKIN
Hazardous weather outlook, May 17, 4:03 AM CST, 22 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT SUN MAY 17 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
503 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY EMBEDDED WITHIN
THE LARGER AREA OF RAINFALL. OVERALL THE SEVERE THREAT IS
LOW...ALTHOUGH THERE IS A SMALL THREAT EAST OF I-29 AND ON INTO
MINNESOTA. IF STORMS MANAGE TO DEVELOP OVER WEST CENTRAL MINNESOTA
TODAY...HAIL IS POSSIBLE...ALONG WITH A VERY ISOLATED TORNADO
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST AND FREEZE CONDITIONS ARE POSSIBLE LATE MONDAY NIGHT INTO
TUESDAY MORNING AS FORECAST LOW TEMPERATURES DROP INTO THE UPPER
20S TO LOW 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ALONG AND EAST OF I-29.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
May 18, 2:45 AM CST to May 31, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580447.